I was put on Atenolol, 50 mg. in Dec 07 for what the Dr. believed to be panic/anxity attacks (heart rate around 120-130). My heart rate has always run around 85-95 on a normal basis but during this time, I was going through a period of having severe chest pain and having to go to the ER. The pains turned out to be esophageal spasms/reflux. However, during this time I thought I was having heart problems. I was sent for a stress test in the first part of Jan 08. The results came back fine with absolutely no detection of heart diease. I also have only slightly elevated HBP controlled by Cardizem 240. (I am 42 yrs old, obese, female with two children 7 and 12). I started to have severe burning/tingling pain in both legs after about 3 weeks on the atenolol but the Dr. attributed it to a back injury I experienced. I remained on the atenolol until May. During May I found out that this leg pain could be a side effect of atenolol. Talked to the family Dr. and tapered off the atenolol and the leg pain went away. Stayed off the Atenolol for approximately 6 days and woke during the night with heart rate of 110, by the time I got the the Dr.'s office later that moring my heart rate was 120. The Dr. then put me on Bystolic, 5 mg, 1 x daily. I have been on the Bystolic for 3 weeks and the leg pain is back. Have appt with family Dr. tomorrow morning to talk with him again. I believe that it is the beta blocker that causes the pain and am now wondering if all beta blockers would cause it. Has anyone else had leg pain on the atenolol or bystolic? Also, can anyone else tell me of any other type of medicine that helped to lower heart rate other that a beta blocker?
I have the same problem and I suggested to my Dr that it may be the Atenolol (I have HBP) and he doubted it. I went to PT, had bloodwork done, and nerve conduction tests in my legs with no resolve. I am calling today and asking to have my meds changed just to see if the leg pain subsides. It is worse at night and I have to sleep on my back with a pillow under my legs to get any relief.
I went to the Dr. yesterday. He wanted me to stay on the Bystolic for another week and come back. If I still have the pain he is going to take me off the bystolic and try a medicine that is not a beta blocker. Will wait and see how it goes.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.